Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Calculus on the Sierpinski gasket II: Point singularities, eigenfunctions, and normal derivatives of the heat kernel


Authors: Nitsan Ben-Gal, Abby Shaw-Krauss, Robert S. Strichartz and Clint Young
Journal: Trans. Amer. Math. Soc. 358 (2006), 3883-3936
MSC (2000): Primary 28A80
DOI: https://doi.org/10.1090/S0002-9947-06-04056-6
Published electronically: April 17, 2006
MathSciNet review: 2219003
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: This paper continues the study of fundamental properties of elementary functions on the Sierpinski gasket (SG) related to the Laplacian defined by Kigami: harmonic functions, multiharmonic functions, and eigenfunctions of the Laplacian. We describe the possible point singularities of such functions, and we use the description at certain periodic points to motivate the definition of local derivatives at these points. We study the global behavior of eigenfunctions on all generic infinite blow-ups of SG, and construct eigenfunctions that decay at infinity in certain directions. We study the asymptotic behavior of normal derivatives of Dirichlet eigenfunctions at boundary points, and give experimental evidence for the behavior of the normal derivatives of the heat kernel at boundary points.


References [Enhancements On Off] (What's this?)

  • [ASST] B. Adams, S. A. Smith, R. Strichartz and A. Teplyaev, The spectrum of the Laplacian on the pentagasket, Trends in Mathematics: Fractals in Graz 2001, Birkhauser, 2003, pp. 1-24. MR 2091699
  • [AS] A. Allan and R. Strichartz, Spectral operators on the Sierpinski gasket, in preparation.
  • [A-LS] C. Avenancio-Leon and R. Strichartz, Local behavior of harmonic functions on the Sierpinski gasket, preprint.
  • [Ba] M. Barlow, Diffusion on fractals, Lecture Notes Math., vol. 1690, Springer, 1998. MR 1668115 (2000a:60148)
  • [BST] O. Ben-Bassat, R. Strichartz and A. Teplyaev, What is not in the domain of the Laplacian on Sierpinski gasket type fractals, J. of Functional Analysis 166 (1999), 197-217. MR 1707752 (2001e:31016)
  • [DSV] K. Dalrymple, R. Strichartz and J. Vinson, Fractal differential equations on the Sierpinski gasket, J. Fourier Anal. Appl. 5 (1999), 203-284. MR 1683211 (2000k:31016)
  • [FS] M. Fukushima and T. Shima, On a spectral analysis for the Sierpinski gasket, Potential Anal. 1 (1992), 1-35. MR 1245223 (95b:31009)
  • [GRS] M. Gibbons, A. Raj and R. Strichartz, The finite element method on the Sierpinski gasket, Constructive Approx. 17 (2001), 561-588. MR 1845268 (2002i:28010)
  • [Ki1] J. Kigami, A harmonic calculus on the Sierpinski spaces, Japan J. Appl. Math. 8 (1989), 259-290. MR 1001286 (91g:31005)
  • [Ki2] J. Kigami, Analysis on Fractals, Cambridge University Press, New York, 2001. MR 1840042 (2002c:28015)
  • [KL] J. Kigami and M. L. Lapidus, Weyl's problem for the spectral distribution of Laplacians on p.c.f. self-similar fractals, Comm. Math. Phys. 158 (1993), 93-135. MR 1243717 (94m:58225)
  • [KSS] J. Kigami, D. Sheldon and R. Strichartz, Green's functions on fractals, Fractals 8 (2000), 385-402. MR 1810881 (2002f:31021)
  • [NSTY] J. Needleman, R. Strichartz, A. Teplyaev and P.-L. Yang, Calculus on the Sierpinski gasket I: polynomials, exponentials and power series, J. Functional Anal. 215 (2004), 290-340. MR 2150975
  • [OSS] R. Oberlin, B. Street and R. Strichartz, Sampling on the Sierpinski gasket, Experimental Mathematics 12 (2003), 403-418. MR 2043991 (2005b:28018)
  • [OSY] A. Öberg, R. Strichartz and A. Yingst, Level sets of harmonic functions on the Sierpinski gasket, Ark. Mat. 40 (2002), 335-362. MR 1948069 (2005b:28017)
  • [S1] R. Strichartz, Fractals in the large, Can. J. Math. 50 (1998), 638-657. MR 1629847 (99f:28015)
  • [S2] R. Strichartz, Analysis on fractals, Notices American Mathematical Society 46 (1999), 1199-1208. MR 1715511 (2000i:58035)
  • [S3] R. Strichartz, Some properties of Laplacians on fractals, J. Functional Anal. 164 (1999), 181-208. MR 1695571 (2000f:35032)
  • [S4] R. Strichartz, Taylor approximations on Sierpinski gasket-type fractals, J. Functional Anal. 174 (2000), 76-127. MR 1761364 (2001i:31018)
  • [S5] R. Strichartz, Fractafolds based on the Sierpinski gasket and their spectra, Trans. Amer. Math. Soc. 355 (2003), 4019-4043. MR 1990573 (2004b:28013)
  • [S6] R. Strichartz, Analysis on products of fractals, Trans. Amer. Math. Soc. 357 (2005), no. 2, 571-615. MR 2095624 (2005m:31016)
  • [S7] R. Strichartz, Differential equations on fractals: a tutorial, Princeton University Press, 2006 (to appear).
  • [SU] R. Strichartz and M. Usher, Splines on fractals, Math. Proc. Cambridge Phil. Soc. 129 (2000), 331-360. MR 1765920 (2001c:28016)
  • [T1] A. Teplyaev, Spectral analysis on infinite Sierpinski gaskets, J. Functional Anal. 159 (1999), 537-567. MR 1658094 (99j:35153)
  • [T2] A. Teplyaev, Gradients on fractals, J. Functional Anal. 174 (2000), 128-154. MR 1761365 (2001h:31012)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 28A80

Retrieve articles in all journals with MSC (2000): 28A80


Additional Information

Nitsan Ben-Gal
Affiliation: Department of Mathematics, University of Michigan, Ann Arbor, Michigan 48109-1109
Address at time of publication: Division of Applied Mathematics, Brown University, Providence, Rhode Island 02912
Email: Nitsan_Ben-Gal@brown.edu

Abby Shaw-Krauss
Affiliation: Department of Mathematics, University of California, Los Angeles, California 90095
Address at time of publication: Department of Applied Physics & Applied Mathematics, Columbia University, New York, New York 10027
Email: ams2134@columbia.edu

Robert S. Strichartz
Affiliation: Department of Mathematics, Malott Hall, Cornell University, Ithaca, New York 14853-4201
Email: str@math.cornell.edu

Clint Young
Affiliation: Department of Mathematics, SUNY Binghamton, Binghamton, New York 13902-6000
Address at time of publication: Department of Physics, SUNY, Stony Brook, New York 11794
Email: cyoung@grad.physics.sunysb.edu

DOI: https://doi.org/10.1090/S0002-9947-06-04056-6
Received by editor(s): June 8, 2004
Published electronically: April 17, 2006
Additional Notes: The first, second and fourth authors’ research was supported by the National Science Foundation through the Research Experiences for Undergraduates (REU) Program at Cornell University.
The third author’s research was supported in part by the National Science Foundation, grant DMS-0140194
Article copyright: © Copyright 2006 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society